Alert archive / Washington / Gale Warnings in 2018
Gale Warning 38, NWS Seattle, WA
NWS Seattle, WA issued this gale warning at May 2, 2018, 8:54 PM PDT. It took effect at May 3, 2018, 3:00 PM PDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 2, 2018, 8:54 PM PDT (03:54 UTC)
- In effect from
- May 3, 2018, 3:00 PM PDT
- Expired
- May 4, 2018, 2:35 AM PDT
- In force
- 12 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted.
109 WHUS76 KSEW 030354 MWWSEW URGENT - MARINE WEATHER MESSAGE National Weather Service Seattle WA 854 PM PDT Wed May 2 2018 PZZ131-132-031200- /O.CON.KSEW.SC.Y.0092.000000T0000Z-180503T1200Z/ /O.NEW.KSEW.GL.W.0038.180503T2200Z-180504T1200Z/ Central U.S. Waters Strait Of Juan De Fuca- East Entrance U.S. Waters Strait Of Juan De Fuca- 854 PM PDT Wed May 2 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT THURSDAY... ...GALE WARNING IN EFFECT FROM 3 PM THURSDAY TO 5 AM PDT FRIDAY... The National Weather Service in Seattle has issued a Gale Warning...which is in effect from 3 PM Thursday to 5 AM PDT Friday. * WINDS...West 15 to 25 knots easing late tonight. West wind rising to 25 to 35 knots late Thursday afternoon through early Friday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ www.weather.gov/seattle
5 follow-up statements
252 WHUS76 KSEW 030936 MWWSEW URGENT - MARINE WEATHER MESSAGE National Weather Service Seattle WA 236 AM PDT Thu May 3 2018 PZZ131-132-031745- /O.CAN.KSEW.SC.Y.0092.000000T0000Z-180503T1200Z/ /O.CON.KSEW.GL.W.0038.180503T2200Z-180504T1200Z/ Central U.S. Waters Strait Of Juan De Fuca- East Entrance U.S. Waters Strait Of Juan De Fuca- 236 AM PDT Thu May 3 2018 ...GALE WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM PDT FRIDAY... ...SMALL CRAFT ADVISORY IS CANCELLED... * WINDS...West wind rising to 25 to 35 knots late Thursday afternoon through early Friday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ www.weather.gov/seattle
804 WHUS76 KSEW 031542 MWWSEW URGENT - MARINE WEATHER MESSAGE National Weather Service Seattle WA 842 AM PDT Thu May 3 2018 PZZ131-132-032345- /O.CON.KSEW.GL.W.0038.180503T2200Z-180504T1200Z/ Central U.S. Waters Strait Of Juan De Fuca- East Entrance U.S. Waters Strait Of Juan De Fuca- 842 AM PDT Thu May 3 2018 ...GALE WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM PDT FRIDAY... * WINDS...West wind rising to 25 to 35 knots late this afternoon and persisting through early Friday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ www.weather.gov/seattle
759 WHUS76 KSEW 032147 MWWSEW URGENT - MARINE WEATHER MESSAGE National Weather Service Seattle WA 247 PM PDT Thu May 3 2018 PZZ131-132-040600- /O.CON.KSEW.GL.W.0038.180503T2200Z-180504T1200Z/ Central U.S. Waters Strait Of Juan De Fuca- East Entrance U.S. Waters Strait Of Juan De Fuca- 247 PM PDT Thu May 3 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY... * WINDS...West wind rising to 25 to 35 knots late this afternoon and persisting through early Friday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ www.weather.gov/seattle
498 WHUS76 KSEW 040317 MWWSEW URGENT - MARINE WEATHER MESSAGE National Weather Service Seattle WA 817 PM PDT Thu May 3 2018 PZZ131-132-041130- /O.CON.KSEW.GL.W.0038.000000T0000Z-180504T1200Z/ Central U.S. Waters Strait Of Juan De Fuca- East Entrance U.S. Waters Strait Of Juan De Fuca- 817 PM PDT Thu May 3 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY... * WINDS...West wind rising to 25 to 35 knots. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PZZ133-134-040900- /O.NEW.KSEW.SC.Y.0093.180504T0317Z-180504T0900Z/ Northern Inland Waters Including The San Juan Islands- Admiralty Inlet- 817 PM PDT Thu May 3 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM PDT FRIDAY... The National Weather Service in Seattle has issued a Small Craft Advisory...which is in effect until 2 AM PDT Friday. * WIND AND WAVES...West wind 15 to 25 knots near the east entrance to the Strait of Juan De Fuca, easing late tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ www.weather.gov/seattle
649 WHUS76 KSEW 040935 MWWSEW URGENT - MARINE WEATHER MESSAGE National Weather Service Seattle WA 235 AM PDT Fri May 4 2018 PZZ131-132-041745- /O.CAN.KSEW.GL.W.0038.000000T0000Z-180504T1200Z/ /O.NEW.KSEW.SC.Y.0094.180505T0000Z-180505T1200Z/ Central U.S. Waters Strait Of Juan De Fuca- East Entrance U.S. Waters Strait Of Juan De Fuca- 235 AM PDT Fri May 4 2018 ...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM PDT SATURDAY... ...GALE WARNING IS CANCELLED... The National Weather Service in Seattle has issued a Small Craft Advisory...which is in effect from 5 PM this afternoon to 5 AM PDT Saturday. * WINDS...West rising to 15 to 25 kt. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ www.weather.gov/seattle
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at May 2, 2:40 PM PDT, 6 hours 14 minutes earlier.
Area forecast discussion, May 2, 2:40 PM PDT, 6 hours 14 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
240 PM PDT Wed May 2 2018
.SYNOPSIS...An upper level ridge offshore will move across Western
Washington on Thursday bringing dry and warm conditions to the
region. Onshore flow will strengthen later Thursday and Thursday
night as the ridge moves off to the east. Onshore flow on Friday
will bring clouds, cooler temperatures, and a chance of some
coastal drizzle or light rain. A brief return of high pressure on
Saturday will aid in fewer clouds and warmer temperatures. A weak
trough will spread up from the south from Saturday night through
Sunday night, spreading some showers into the area. Another brief
round of high pressure will move across the area Monday through
Tuesday.
&&
.SHORT TERM...A ridge of high pressure at the surface and aloft is
centered over the offshore waters this afternoon. This ridge will
gradually move eastward through the area on Thursday and into
Eastern Washington late Thursday into Thursday night.
Temperatures are rising through the 60s across most of the area
this afternoon and should top out near or just over the 70 degree
mark in the interior from about Seattle southward. Clear skies
tonight will give good radiational cooling again, so lows are
expected to drop into the 40s, except around 50 in the Seattle
urban area.
Thursday will be the warmest day of this week in the interior, but
it will cool along the coast as marine stratus starts working its
way inland during the afternoon hours. Temperatures on the coast
will struggle to hit 60 degrees. Most places in the interior
lowlands will see highs climb into the mid 60s to lower 70s, with
a few mid 70s in the south interior. This is about 3-4 degrees
warmer than this afternoon.
A moderate onshore push is expected Thursday evening as the upper
ridge axis pushes off to the east of the area and a surface ridge
expands northward through the coastal waters. Marine clouds will
surge inland Thursday night. By Friday morning, the marine layer
is expected to deepen to around 4000 feet. Some sprinkles or
drizzle is possible on the coast as a weak upper level trough
moves by to the north. Model guidance differs significantly on
the amount of cooling that can be expected on Friday. The GFS
suggests upper 60s as heights remain high and the marine clouds
break during the afternoon hours. The ECMWF is on the other
extreme showing highs only in the mid 50s in Seattle with deep
moisture throughout the day. At this time, the forecast
conditions for Friday will be a blend of the various solutions.
The GFS and ECMWF solutions continue to differ on the details
on Saturday with the ECMWF showing some short wave ridging across
the area and the GFS family showing a weak trough to the north.
Ensemble means don't help with the weak feature being washed out.
For now, the forecast will call for some drying and any shower
activity that forms confined to the Cascades. Later forecasts may
be able to trim POPs out of the Cascades completely and warm
highs up a bit if the ECMWF looks to verify best. Albrecht
.LONG TERM...Models show a weak short wave trough moving inland
over Oregon or Northern California on Sunday. Ensembles from the
various models and the GFS show another weak low over Washington.
In general, the various solutions favor the development of some
convection over the mountains that may drift into the interior
lowlands. Despite 500 mb heights below 570 DAM, an increase in
clouds, and the development of low-level onshore flow,
statistical guidance is quite warm with mid 70s across much of the
interior. A model blend that keeps temperatures only in the mid
60s to around 70 on Sunday was used today.
A period of warmer and drier weather is expected Monday into
Tuesday as a short wave ridge moves across the area. Then, our
next best chance for showers (and possible thunderstorms) occurs
starting Tuesday night and continuing into Wednesday as diffluent
flow aloft associated with an incoming upper trough moves
northward through the region. Albrecht
&&
.AVIATION...An upper level ridge will bring dry and stable
conditions to Western Washington tonight. Northerly flow aloft
becoming westerly after midnight tonight. Patchy low clouds or fog
may form in the river valleys overnight. Otherwise, VFR conditions
are expected. The ridge will flatten over the region on Thursday
but dry conditions will prevail with mainly cirrus clouds aloft.
33
KSEA...VFR conditions. NW winds to 10 kt becoming light and
variable after 06z, then becoming S/SW 5-10kt by 18z Thur. 33
&&
.MARINE...High pressure over the NE Pacific will maintain onshore
flow this week. Highest wind and waves will be through the Strait
of Juan de Fuca - Small Craft Advisory winds are likely. A weak
cold front will split as it reaches the coast on Friday. A second
weak frontal system will diminish offshore on Saturday. 33
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory from 6 PM this evening to 5 AM PDT Thursday
for Central U.S. Waters Strait Of Juan De Fuca-East
Entrance U.S. Waters Strait Of Juan De Fuca.
&&
www.weather.gov/seattleNearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.